Thunderstorm Wind, Columbia
- When
- August 26, 12:10 AM EST to 12:28 AM EST
- Where
- Columbia County, Berwick
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.067, -76.233
Thunderstorm winds knocked down trees between Berwick and Orangeville, in Briar Creek and North Centre Townships.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Thunderstorm winds knocked down trees between Berwick and Orangeville, in Briar Creek and North Centre Townships.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 25, 8:38 PM EST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 938 PM EDT FRI AUG 25 2006 .SHORT TERM /THROUGH FRIDAY NIGHT/... SCATTERED STRONG TO POSSIBLY SEVERE TSRA FORMING IN THE SHALLOW COOL AIR TO THE NORTH OF A STATIONARY FRONT EXTENDING FROM THE NW PENN MTNS...SE TO BETWEEN KHGR AND KTHV. TRIGGERING MECHANISM WAS AN UPPER SPEED MAX (85 KTS AT 300 HPA) THE STRONGEST STORM BETWEEN KBFD AND KJHW HAS SHOWN A FAIRLY PERSISTENT INBOUND/OUTBOUND VELOCITY COUPLET AT LOWER ELEVATION SCANS FROM KBUF AND KCCX RADARS. 0-3 KM HELICITY VALUES IN THE PATH OF THIS STORM WERE IN THE 300-400 M2/S2 RANGE...SUPPORTING CONTINUED UPDRAFT ORGANIZATION AND ROTATION AS IT HEADS ACROSS OUR NRN ZONES DURING THE NEXT FEW HOURS. MAIN CHANGE TO THE PRIOR ZONES WAS TO RAISE POPS OVERNIGHT BY ABOUT 20 PERCENT ACROSS THE NRN AND EASTERN PARTS OF THE CWA. && .PREV DISCUSSION... /ISSUED 257 PM EDT FRI AUG 25 2006/ SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/... MOST OF THE AREA HAS CLEARED OR SCATTERED OUT AND IS WARMING NICELY. BUT SO FAR LITTLE IN THE WAY OF CONVECTION TO SHOW FOR THE SUNSHINE. WEAK FRONTAL BOUNDARY IS VERY HARD TO FIND BUT LOOKS TO BE THRU CENTRAL PA. MAIN FEATURE IT DELINEATES IS AN INCREASE IN DEWPOINTS SLIDING INTO THE SOUTHERN HALF OF THE STATE. MODELS HINT THAT THE ASSOCIATED FRONTAL TROF WILL HANG KIND OF TOUGH OVER THE NEXT 12-18 HOURS BEFORE FLATTENING INTO A BROAD SOUTHERLY FLOW LATER SATURDAY AND SUNDAY. THIS NORMALLY MEANS MODELS ARE HINTING AT A COOL AIR DAMMING SCENARIO BUT FCST LI FIELDS SEEM TO SUGGEST THAT THE FRONT WILL SLIDE UP TO AROUND THE NY-PA BORDER IN TIME. MODELS AGREE THAT WE WILL CONTINUE TO SEE AN INCREASE IN MOISTURE WITH PRECIP WATERS APPROACHING 2 INCHES BY LATER SAT. SREF SHOWS THIS TO BE 1-2 STD DEV ABOVE NORMAL. WITH STEADILY INCREASING SOUTHERLY FLOW...LOOKS LIKE THE THREAT OF SHOWERS WILL CONTINUE THROUGH AT LEAST THE FIRST HALF OF THE WEEKEND. WITH TOMORROW PROBABLY STAYING KIND OF CLOUDY...THINK SIG INSTABILITY MIGHT BE HARD TO COME BY. HOWEVER...SHEAR PROFILES SHOULD BE IMPRESSIVE WITH SOUTHERLY LOW LEVEL FLOW TRANSITIONING TO NW FLOW ALOFT. IF WE CAN MANAGE ANY SUNSHINE AND DEVELOP SOME CAPE...THE SEVERE THREAT COULD BE IMPRESSIVE. AS FOR NOW WE ARE SLIGHT RISKED IN THE SEVERE OUTLOOK. THIS LOOKS REASONABLE. LONG TERM /SUNDAY THROUGH FRIDAY/... LONGWAVE PATTERN GENERALLY AMPLIFYING THROUGH THE PERIOD WITH BROAD MOIST SOUTHWEST FLOW EARLY TRANSITIONING TO MORE RIDGING BY THE END OF NEXT WEEK AS LARGE POSITIVE HEIGHT ANOMALIES BUILD ACROSS THE CENTRAL UNITED STATES DURING THE MIDDLE TO LATTER PORTION OF NEXT WEEK. FOR THE DAILY DETAILS...THIS TRANSLATES INTO CONTINUED SHOWER AND THUNDERSTORM CHANCES EARLY TO MID WEEK BEFORE THE UPPER RIDGE AXIS BUILDS INTO THE OHIO VALLEY AND DRIES US OUT FOR THE LATTER PORTION OF THE WEEK. TEMPS REMAIN SEASONABLE THROUGH MID WEEK BEFORE NORTHWEST FLOW BRINGS A SLIGHTLY ANOMALOUSLY COOL AIR MASS BY THU AHEAD OF BUILDING UPPER RIDGE. MREFS INDICATE POTENTIAL FOR WARMING AND ABOVE NORMAL TEMPERATURES NEXT WEEKEND (LABOR DAY) AS 925 MB TEMP ANOMALIES INCREASE TO 1 TO 2 S.D. ABOVE NORMAL SAT. AVIATION... WEAK BOUNDARY CONTINUES TO FLOAT AROUND CENTRAL PA. MESO ANAL SHOWS THE FEATURE TO BE VERY HARD TO FIND...BUT PROBABLY EXTENDS FROM JUST SOUTH OF ERI...TO NEAR AOO TO THE LOWER SUSQ VALLEY. MAIN EFFECT WILL BE TO PROVIDE A FOCUS FOR CONVECTION AS MARGINALLY UNSTABLE AIRMASS SUCCUMBS TO THE WEAK LOW LEVEL CONVERGENCE ALLOWING SOME SHOWERS TO EVENTUALLY POP. OTHER THAN IN THE SHOWERS AND STORMS...THE BULK OF THE REST OF THE DAY AND EVENING WILL BE VFR. SIMILAR TO LAST COUPLE OF NIGHTS...WILL PROBABLY SEE VIS DETERIORATE OVERNIGHT WITH SOME FOG AND HAZE. AREAS NEAR THE RIVERS....THOSE THAT SEE RAIN WILL STAND THE BEST CHANCE OF DROPPING TO IFR LATER TONIGHT AND FOR A FEW HOURS SURROUNDING SUNRISE. MIGHT BE TOUGHER TO CLEAR OUT THE FOG AND HAZE TOMORROW AS GUIDANCE INCREASINGLY POINTS TO A RATHER CLOUDY SHOWERY DAY. THIS WOULD LEAVE MUCH OF THE REGION VULNERABLE TO STAYING IN THE 4-5 MI RANGE WITH LINGERING HAZE AND SCATTERED CONVECTION. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LAMBERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 433 AM EDT FRI AUG 25 2006 PAZ004>006-010>012-037-041-042-046-051-053-260845- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA- NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-MONTOUR-COLUMBIA- 433 AM EDT FRI AUG 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THAT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. STRONG WIND GUSTS...LARGE HAIL AND EVEN TORNADOES ARE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. PAZ017>019-024>028-033>036-045-049-050-052-056>059-063>066-260845- CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR- HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN- SOUTHERN CLINTON-UNION-SNYDER-NORTHUMBERLAND-PERRY-DAUPHIN- SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 433 AM EDT FRI AUG 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DANGELO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 900 PM EDT FRI AUG 25 2006 PAZ004-005-260300- MCKEAN-WARREN- 900 PM EDT FRI AUG 25 2006 ...STRONG THUNDERSTORMS WILL MOVE SOUTHEAST AND AFFECT NORTHERN PORTIONS OF MCKEAN AND WARREN COUNTIES THROUGH 11 PM EDT... AT 854 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JAMESTOWN...WEST TO WATTSBURG...MOVING SOUTHEAST AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR BEAR LAKE AROUND 930 PM...SUGAR GROVE AROUND 945 PM...LOTTSVILLE AROUND 1015 PM...RUSSELL...GERMANY AROUND 1030 PM AND YOUNGSVILLE AROUND 1045 PM...WARREN AROUND 11 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...STATE ROAD 59. WIND GUSTS TO 50 MPH AND HAIL AROUND ONE HALF OF AN INCH IN DIAMETER ARE POSSIBLE WITH THESE STORMS. ALSO...EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: LAMBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1023 PM EDT FRI AUG 25 2006 PAZ004-260330- WARREN- 1023 PM EDT FRI AUG 25 2006 ...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WARREN COUNTY THROUGH 1130 PM... AT 1020 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CONTINUING ALONG A LINE EXTENDING FROM 5 MILES NORTH OF WARREN TO 11 MILES EAST OF WARREN...MOVING EAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR GERMANY AROUND 1030 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE ROAD 59. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE STILL POSSIBLE WITH THESE STORMS. EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: LAMBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1116 PM EDT FRI AUG 25 2006 PAZ010-011-260445- CAMERON-ELK- 1116 PM EDT FRI AUG 25 2006 ...A STRONG THUNDERSTORM WILL AFFECT CAMERON AND ELK COUNTIES THROUGH 1245 AM EDT... AT 1111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES NORTHEAST OF JOHNSONBURG...MOVING EAST SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR ELK RIVER...TRUMAN AROUND 1130 PM...EMPORIUM AROUND 1145 PM...STEVENSON DAM AND CAMERON AROUND MIDNIGHT. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE ROAD 120. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. ALSO...EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: LAMBERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1206 AM EDT SAT AUG 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM HAIL BLOSSBURG 41.68N 77.07W
08/25/2006 M0.88 INCH TIOGA PA TRAINED SPOTTER
&&
BCLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1220 AM EDT SAT AUG 26 2006 PAZ006-011-012-260515- CAMERON-NORTHERN CLINTON-POTTER- 1220 AM EDT SAT AUG 26 2006 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CAMERON COUNTY...NORTHERN CLINTON COUNTY...AND SOUTHERN POTTER COUNTY THROUGH 115 AM EDT... AT 1219 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTH OF EMPORIUM...MOVING TO THE EAST SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR WHARTON...STEVENSON DAM AROUND 1230 AM...CROSS FORK AND TAMARACK AROUND 1245 AM...RENOVO AROUND 100 AM...AND HYNER AROUND 105 AM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE ROAD 120. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. ALSO EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: LAMBERT
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1233 AM EDT SAT AUG 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM TSTM WND DMG ELDRED 41.96N 78.38W
08/25/2006 MCKEAN PA EMERGENCY MNGR
SEVERAL TREES BLOWN DOWN IN THE TOWN OF ELDRED.
1130 PM HAIL BLOSSBURG 41.68N 77.07W
08/25/2006 M0.88 INCH TIOGA PA TRAINED SPOTTER
&&
BCLThe Binghamton radar (KBGM), 128 km away, was scanning. The volume nearest the first event began at 05:10 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528834.